Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 120, NWS Twin Cities, MN

May 12, 20224 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 12, 2022, 7:02 PM CDT for 4 counties in Minnesota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2022, 7:02 PM CDT (00:02 UTC)
Expired
May 12, 2022, 8:00 PM CDT
In force
58 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Blue Earth County, MN, Faribault County, MN, Martin County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 101 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 5:35 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1318 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
2443 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

526 
WUUS53 KMPX 130002
SVRMPX
MNC013-043-091-165-130100-
/O.NEW.KMPX.SV.W.0120.220513T0002Z-220513T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
702 PM CDT Thu May 12 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Western Faribault County in south central Minnesota...
  Martin County in south central Minnesota...
  Blue Earth County in south central Minnesota...
  Watonwan County in south central Minnesota...

* Until 800 PM CDT.

* At 702 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles west of Hanska to Ceylon, moving east at 40
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Fairmont around 710 PM CDT.
  Courtland around 720 PM CDT.
  Lake Crystal around 730 PM CDT.
  Elmore around 740 PM CDT.
  Mankato around 745 PM CDT.
  Frost around 750 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows! 

A Tornado Watch remains in effect until midnight CDT for south 
central Minnesota.

&&

LAT...LON 4411 9486 4411 9437 4426 9436 4421 9424
      4422 9422 4420 9422 4420 9414 4416 9406
      4417 9401 4420 9403 4424 9401 4424 9389
      4351 9389 4350 9485
TIME...MOT...LOC 0002Z 272DEG 37KT 4418 9460 4352 9460 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
2 follow-up statements
242 
WWUS53 KMPX 130028
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
728 PM CDT Thu May 12 2022

MNC043-091-130038-
/O.CAN.KMPX.SV.W.0120.000000T0000Z-220513T0100Z/
Faribault MN-Martin MN-
728 PM CDT Thu May 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FARIBAULT AND MARTIN
COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for south
central Minnesota.

LAT...LON 4385 9485 4411 9486 4411 9438 4426 9436
      4421 9424 4422 9422 4420 9422 4420 9414
      4416 9406 4417 9401 4420 9403 4424 9401
      4424 9389 4385 9389
TIME...MOT...LOC 0028Z 249DEG 40KT 4417 9424 4387 9423 

$$

MNC013-165-130100-
/O.CON.KMPX.SV.W.0120.000000T0000Z-220513T0100Z/
Blue Earth MN-Watonwan MN-
728 PM CDT Thu May 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR BLUE EARTH AND WATONWAN COUNTIES...

At 728 PM CDT, severe thunderstorms were located along a line
extending from near Lake Crystal to near Amboy, moving east at 45
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Mankato around 740 PM CDT.
  Mapleton and Good Thunder around 745 PM CDT.

Other locations impacted by these severe thunderstorms include
Sveadahl, Skyline, Grogan, Mankato Airport, St James Airport, Garden
City, Darfur, La Salle, Echols and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for south
central Minnesota.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4385 9485 4411 9486 4411 9438 4426 9436
      4421 9424 4422 9422 4420 9422 4420 9414
      4416 9406 4417 9401 4420 9403 4424 9401
      4424 9389 4385 9389
TIME...MOT...LOC 0028Z 249DEG 40KT 4417 9424 4387 9423 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
779 
WWUS53 KMPX 130052
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
752 PM CDT Thu May 12 2022

MNC013-165-130101-
/O.EXP.KMPX.SV.W.0120.000000T0000Z-220513T0100Z/
Blue Earth MN-Watonwan MN-
752 PM CDT Thu May 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR BLUE EARTH AND WATONWAN
COUNTIES WILL EXPIRE AT 800 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Tornado Watch remains in effect until midnight CDT for south
central Minnesota.

LAT...LON 4385 9485 4411 9486 4411 9438 4426 9436
      4421 9424 4422 9422 4420 9422 4420 9414
      4416 9406 4417 9401 4420 9403 4424 9401
      4424 9389 4385 9389
TIME...MOT...LOC 0051Z 272DEG 37KT 4416 9392 4386 9391 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:32 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 12, 3:32 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
332 PM CDT Thu May 12 2022

.SHORT TERM...(This evening through Friday night)
Issued at 329 PM CDT Thu May 12 2022

Key Messages:

- Another round of potentially severe storms expected this
evening/tonight, although they will be weakening as they head east.

Storms have been ongoing all day in central Minnesota but are
exiting our CWA currently. A few cells have also gone up in northern
west-central Wisconsin as well which will move northeast out of the
area. A noticeable warm front is moving north through southern
Minnesota with 70s ahead of the front and some lower 90s behind it.
As a strong trough pushes north through the Dakotas, thunderstorms
are expected to break out late this afternoon in eastern South
Dakota and quickly merge into a line that will rapidly move across
the forecast area through midnight or so. With these initial storms
in a very unstable airmass and steep mid-level lapse rates, large
hail is possible but shear is not great and as the storms move east
it looks like an outflow boundary will move out ahead of the storms
as they move into central and eastern Minnesota and the storms should
weaken. The largest threat with these storms will be damaging winds
as they move east, with the biggest threat in western Minnesota with
the threat lessening to the east as the outflow boundary outruns the
storms. Wind Gusts will have the potential to reach 70 MPH or more
in western Minnesota. The outflow boundary and weakening
thunderstorms should reach the west Twin Cities metro around 9 or 10
pm, and by that point wind gusts may only be in the 40-50 MPH range.
There is still a good bit of uncertainty as to how strong the storms
will be as CAMs have been fairly consistent in rapidly weakening the
line of storms just as they reach the vicinity of the metro.

.LONG TERM...(Saturday through Thursday)
Issued at 329 PM CDT Thu May 12 2022

Saturday through Wednesday - The extended will be fairly quiet with
a quasi-zonal upper level flow setting up over the weekend.
Temperatures will trend cooler over the weekend but remain several
degrees above normal before turning closer to average next week. The
most significant  change will be the drier air that settles in
across the region. Model guidance has dew points in the 40s and 50s,
a far cry from the current Summer-like values. The EPS and GEFS
bring a surge of moisture towards the end of the forecast period.
This will bring our next meaningful chance for precip on Wednesday
and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1207 PM CDT Thu May 12 2022

Thunderstorms in central Minnesota will continue moving off to the
northeast leaving terminals dry through the afternoon and early
evening. Another strong line of thunderstorms will move into western
Minnesota around 8 PM and head eastward, but as it does it will be
weakening. It looks like a gust front will form and race ahead of the
showers, and we will watch for this development which could bring
stronger winds across the area. After the initial stronger storms
pass there may be a few hours of -SHRA/-TSRA before we begin to clear
out. Winds will be mainly from the east ahead of a warm front moving
northward through the region, then become SE behind the front with
gusts into the 20s.

KMSP...Currently looks like the best chance for thunderstorms at the
terminal comes around 10 pm as a weakening line of storms moves
across. It is questionable how strong the storms will be at that
time, but it looks like a gust front will move out ahead of the
storms and may bring some gusty winds to around 40 MPH, but
confidence is not great. There could be a brief break in activity
after the initial storms, but then it looks like a few hours of
-shra/-tsra coming in behind.

/OUTLOOK FOR KMSP/

SAT...VFR. Chc PM -SHRA/MVFR. Wind SW to NW 10-15g25kts.
SUN...VFR. Chc PM -SHRA/MVFR. Wind W 10-15kts.
MON...VFR. Wind NW 10-15g25kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...DPH
SHORT TERM...CEO
LONG TERM...BPH
AVIATION...CEO
Hazardous weather outlook, May 12, 4:25 PM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
425 PM CDT Thu May 12 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131500-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
425 PM CDT Thu May 12 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Strong to severe storms are likely late this afternoon through
this evening, starting in southwestern Minnesota then spreading
northeast across much of central and eastern Minnesota into
western Wisconsin. Damaging wind gusts and large hail will be the
primary threats, though a few tornadoes cannot be ruled out.
Severe weather potential is highest in western and central
Minnesota then diminishing going eastward.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this evening.

In the hours before

Local storm report, May 12, 6:29 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
629 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND GST     1 NNE CANBY             44.73N 96.26W
05/12/2022  M75 MPH          YELLOW MEDICINE    MN   AWOS

            REPORTED BY CANBY AIRPORT AWOS.

&&

MKM
Local storm report, May 12, 6:31 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
631 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     HANLEY FALLS            44.69N 95.61W
05/12/2022  M60 MPH          YELLOW MEDICINE    MN   MESONET

            MESONET STATION MN033 HANLEY FALLS MN-23
            MILE POST 94.

&&

MKM
Local storm report, May 12, 6:46 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
646 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND GST     2 NNE APPLETON          45.23N 96.01W
05/12/2022  M60 MPH          SWIFT              MN   AWOS

            APPLETON AIRPORT AWOS.

&&

MKM
Local storm report, May 12, 6:48 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
648 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND GST     REDWOOD FALLS           44.55N 95.11W
05/12/2022  M60 MPH          REDWOOD            MN   AWOS

            REDWOOD FALLS AIRPORT.

&&

MKM
Local storm report, May 12, 6:53 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
653 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     4 SSE MILAN             45.07N 95.87W
05/12/2022                   CHIPPEWA           MN   TRAINED SPOTTER

            12 INCH DIAMETER TREES DOWN 5 MILES NW OF
            WATSON. DOZENS OF ADDITIONAL TREES DOWN IN
            VICINITY. ROADS BLOCKED BY DOWNED TREES.

&&

MKM
Local storm report, May 12, 7:02 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
702 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     NON-TSTM WND DMG 1 W CHOKIO              45.57N 96.19W
05/12/2022                   STEVENS            MN   TRAINED SPOTTER

            POWER LINES PUSHED DOWN NEAR COUNTY RD 12.

&&

PEM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:00 PM CDTSevere Thunderstorm Warning Destructive damage threatMPXChippewa, Douglas, Kandiyohi, Pope, Stevens, Swift45 min
May 12, 7:08 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXBenton, Meeker, Morrison, Sherburne, Stearns, Todd and 1 more67 min
May 12, 7:09 PM CDTTornado WarningMPXDouglas21 min
May 12, 7:14 PM CDTTornado WarningMPXKandiyohi, Stearns16 min
May 12, 7:31 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXMorrison, Todd44 min
May 12, 7:32 PM CDTTornado WarningMPXTodd13 min
May 12, 7:36 PM CDTTornado WarningMPXMorrison, Stearns9 min
May 12, 7:44 PM CDTTornado WarningMPXBenton, Morrison, Stearns16 min
May 12, 7:45 PM CDTSevere Thunderstorm WarningMPXAnoka, Carver, Hennepin, McLeod, Meeker, Scott and 3 more60 min
May 12, 7:48 PM CDTSevere Thunderstorm WarningMPXBenton, Isanti, Mille Lacs, Sherburne57 min
May 12, 7:55 PM CDTTornado WarningMPXBenton, Morrison20 min
May 12, 7:56 PM CDTTornado WarningMPXMorrison19 min
May 12, 8:03 PM CDTTornado WarningMPXMorrison12 min
May 12, 8:06 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs, Morrison54 min
May 12, 8:25 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Dakota, Ramsey, Washington39 min
May 12, 8:35 PM CDTSpecial Weather StatementMPXMorrison85 min
May 12, 8:54 PM CDTSevere Thunderstorm WarningMPXRedwood, Yellow Medicine36 min
May 12, 9:03 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood27 min
May 12, 9:17 PM CDTSpecial Weather StatementMPXChippewa28 min
May 12, 10:17 PM CDTSpecial Weather StatementMPXBenton28 min
May 13, 3:07 AM CDTRiver Flood WarningMPXMille Lacs11 hr
May 13, 9:11 AM CDTRiver Flood WarningMPXSherburne, Stearns, Wright21 days
May 13, 9:13 AM CDTRiver Flood WarningMPXStearns21 days
May 13, 9:18 AM CDTRiver Flood WarningMPXTodd67 hr
May 13, 1:53 PM CDTRiver Flood WarningMPXKanabec58 hr
May 13, 2:50 PM CDTRiver Flood WarningMPXAnoka, Hennepin21 days

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.